Morphine Overdose in a Patient with Renal Failure

Author: Eddie Chen, D.O., R.Ph.
Reviewer: V. Dimov, M.D.

A 56-year-old African American female (AAF) presented to a long term acute care (LTAC) facility for recovery of sepsis. She has dysphagia and is on a continuous PEG-tube feeding. She has been suffering from sharp pain secondary to multiple stage III-IV decubitus ulcers. The patient also has another type of pain, which she describes as burning and throbbing, from her toes up to her knees. Currently, she is very uncomfortable and states that her pain is at least 8-9/10.

Past medical history (PMH)

Motor vehicle accident (MVA) one year ago which left her quadriplegic, diabetes type 2 (DM2), end-stage renal disease on hemodialysis on Monday/Wednesday/Friday (ESRD on HD on MWF).

Pain medications

Duragesic (Fentanyl Transdermal) 75mcg/hr patch Q 3 d, and Dilaudid (hydromorphone) 2 mg IV Q 3 hr PRN breakthrough pain.

What to do to control the pain?

You can increase the dose of the pain medications but how to do it? The Duragesic patch was increased to 100 mcg/hr, and Dilaudid was replaced with Roxanol (morphine) 20mg/ml, 1.5 ml sublingually Q 3 hr as needed for pain. She was also placed on 100 mg of Neurontin (Gabapentin) TID via the PEG tube.

What happened?

The patient's pain gradually decreased. On day 3, she was very difficult to arouse in dialysis, and her systolic blood pressure fell below 80 mm Hg. The patient responded to one ampoule of Narcan (Naloxone) IV and IV normal saline boluses.

What is the most likely diagnosis?

The patient had developed symptoms secondary to a morphine overdose.

But she is having hemodialysis (HD), isn't she? Is morphine removed during dialysis?

Yes, morhine is removed during HD but not its metabolites. Morphine is 90 % metabolized by the liver, with a significant first pass effect on oral administration. Urinary excretion accounts for the remaining 10%. Approximately 70% of morphine is conjugated with glucuronates. There are 2 major glucuronides forms - M3G and M6G (the major MS metabolites).

Major metabolites of morphine:

- Morphine-3-Glucuronide (M3G) has a nearly 300 fold lower affinity to the Mu receptors compared to morphine, however it has been postulated that it may act as an antagonist of opioid receptors at high concentrations. There has also showed that it may have neuroexcitatory effects, with myoclonus and allodynia seen after large dose systemic morphine were given.

- Morphine-6-Glucuronide (M6G) has a nearly 100 fold higher affinity to the Mu receptors compared to morphine. It is more selective to the Mu2 receptors, which will bring less nausea and vomiting, sedation, and decrease the risk of pulmonary depression. M6G is currently going through phase III trials for post-operative pain.

These glucuronides are excreted by the renal tubules. Thus the glucuronides do not get excreted and accumulate in the presence of renal failure and cause opiod toxicity.

But the question remains, can the glucuronides be cleared by dialysis?

No. In a small study in CRI patients, 8 patient non-dialysis group and 9 patient dialysis group had assays drawn after they received morphine 0.1mg/kg IV infusion. The dialysis group had dialysis approximately 2-4 hours post morphine infusion. In both groups, the glucuronide levels remained almost equally high, while the free morphine levels were not measurable (Osborn et al).

Though it was not a large multicenter trial, the study shows that the glucuronides do not clear after dialysis, while free morphine does. Thus the glucuronide metabolites will accumulate during routine administration of morphine in both of these patient populations and possibly cause opiate toxicity.

Final diagnosis

Morphine overdose due to morphine administration in a patient with ESRD.

What did we learn from this case?

Morphine sulphate (MS) should not be used for treatment of pain in renal failure patients on a routine basis, regardless of dialysis. MS can be cautiously given for treatment of acute pain.

In renal failure patients, try to use opiates not significantly excreted by the kidneys, e. g. fentanyl, hydromorphone, or oxycodone.

References

Osborne RJ, Joel SP, Slevin ML. Morphine intoxication in renal failure: the role of morphine-6-glucuronide. Br Med J (Clin Res Ed). 1986 Jun 14;292(6535):1548-9.

Janicki P. Pharmacology of Morphine Metabolites. Current Pain and Headache Reports 1997 1:264-270.

Hemstapat K, Monteith G, Smith D, Smith M. Morphine-3-Glucuronide’s Neuro-Excitatory Effects are Mediated via Indirect Activation of N-Methyl-d-Aspartic Acid Receptors: Mechanistic Studies in Embryonic Cultured Hippocampal Neurones. Anesth Analg 2003;97: 494-505.

Osborne R, Joel S, Grebenik K, Trew D, Slevin M. The Pharmacokinetics of Morphine and Morphine Glucuronides in Kidney Failure. Clin Pharmacol Ther 1993;54: 158-67.

Related reading


Published: 03/15/2005
Updated: 12/02/2009

2 comments:

  1. Great case from educational point of view. Thanks for sharing.

    ReplyDelete
  2. my mum is 58,a New Zealand Maori and until she was prescibed morpine,an independant vibrant woman.Within 3 days of taking the presribed drug she had become slow,tired,needing help to move.By day 5 she was in an intensive care unit and i was being told by the doctors to call all family members to come in and say thier goodbyes,but my mum is strong and she fought it.It has been just over 2 months since she 1st had morphine,she has lost the use of her legs,her hearing is gone in her right ear,her speech is difficult to understand and her mind wonders off to her own world alot.She is still in hospital but as of today she not only has a fractured hip which at some stage happened during her hospital care she now has to have another xray because she fell out of her bed and landed on a smashed cup sometime during the 11pm -7am shift last night,even though the bed railings were susposed to be up and mum cant move them by herself.The morning shift found her on the floor and no one can say when the fall happened,the doctors have said it is possibbly another fracture

    ReplyDelete